What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 11:03 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 10, 11:03 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1203 AM CDT Fri Aug 11 2023
...New AVIATION...
.NEAR TERM...
(Rest of tonight)
Issued at 939 PM CDT Thu Aug 10 2023
A flat subtropical ridge will remain centered across the northern
Gulf of Mexico overnight, resulting in WNW flow of 20-30 knots
across the TN Valley. Satellite data in conjunction with short
term model guidance confirm the presence of a couple of waves
embedded within this regime, with lift related to the first (and
weaker disturbance) responsible for persistent thunderstorm
activity across northern MS and a gradually increasing coverage of
showers across northern AL/southern TN. Present indications are
that a second and slightly more pronounced wave will begin to
approach the region from the west during the early morning hours,
and should enhance vertical motions already in place due to a
15-20 knot west-southwesterly low-level jet atop a diffuse frontal
zone (oriented from NW-to-SE) that will remain stationary across
the southwestern portion of the CWFA. Thus, we expect the spatial
coverage of showers and embedded thunderstorms to increase
considerably after 6Z, especially across the southeastern portion
of the local area (which may get clipped by the northern edge of a
developing MCS across central AL).
Forecast soundings depict the position of the front fairly well,
and suggest that updrafts to the north/east of the boundary will
remain slightly elevated but may still tap into sufficient
elevated CAPE (1000-1500 J/kg) to produce quite a bit of
lightning. Although surface-based convection may occur to the
south/west of the front, deep-layer shear has decreased
substantially since last night, and only a brief strong wind gust
up to 40 MPH may occur with the stronger cells. Given the amount
of rainfall over the last 24 hours, flooding may once again become
a concern, especially for our southeastern zones. Lows will be in
the u60-l70s due to the presence of low stratus clouds, with fog
possible in areas that receive rainfall.
&&
.SHORT TERM...
(Friday through Monday)
Issued at 252 PM CDT Thu Aug 10 2023
If fog forms in the overnight to morning hours, fog is expected to
dissipate shortly after sunrise. Through the weekend and into the
beginning of the work week, the main concern will be heat. High
temperatures are forecast to begin a warming trend Friday as they
begin to climb into the low 90s. By Saturday, highs are forecast
to reach the low to mid 90s and will continue to be in that range
through Monday. Max heat indices Saturday through Monday are
forecast to be between 105-109 degrees. We will be monitoring
these temperatures closely throughout the next few days and there
will be a potential for heat products to be issued, especially for
NW AL. However, there will be a potential for this to be mitigated
among cloud cover and showers/storms.
Each day beginning Friday, there is a low chance (15-30%) of
diurnally-driven storms potentially impacting the TN Valley. With
these storms, lightning and gusty winds will be medium threats.
&&
.LONG TERM...
(Monday night through Thursday)
Issued at 252 PM CDT Thu Aug 10 2023
Early next week, an upper level trough is forecast to move
eastward across the northern Ohio Valley. A sfc low resulting from
this has the potential to bring a cold front through our area
from the NNW sometime Monday night through Tuesday, however,
confidence in timing is low due to model disagreement on
placement of the potential low pressure system and speed (as it
continues trending later with newer model runs). Whenever it does
move through, there is a potential for high pressure to follow and
relatively cooler, drier air to move into the TN Valley. Highs
are forecast to remain below 90, only reaching the mid to upper
80s through the remainder of the long term period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1203 AM CDT Fri Aug 11 2023
There have been no changes to previous aviation forecast
reasoning, as the coverage of SHRA and lower/MVFR stratus will
continue to expand and increase from W-to-E to the north/east of a
diffuse frontal boundary. Thus, we have indicated VCSH, with
TEMPO groups for SHRA btwn 6-8Z/MSL and 6-10Z/HSV, when MVFR vsby
reductions may arise and cigs could descend to arnd 1500 ft. A
period of IFR conds is also possible btwn 10-15Z. At this time, it
appears as if the greatest risk for TSRA will remain south/west
of the front, but AMDs and AWWs may be needed if warranted by
radar data. Conditions should improve from NW-to-SE late tomorrow
morning as the upper air disturbance shifts east-southeastward,
with sct VFR clouds and a lgt W wind expected tomorrow aftn. Aside
from a few high clouds, skies will be generally clear Friday
evening, with potential development of fog toward the end of the
period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...70/DD
SHORT TERM...HC
LONG TERM...HC
AVIATION...70/DD
In the hours before
Special weather statement, Aug 11, 1:12 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
212 AM CDT Fri Aug 11 2023
ALZ016-110800-
Cullman AL-
212 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of western Cullman
County through 300 AM CDT...
At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Curry, or 7 miles southeast of Arley, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Garden City, Colony,
Phelan, Walter, Wilburn and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3396 8711 3399 8715 3399 8711 3413 8711
3424 8669 3410 8665 3408 8670 3405 8668
3406 8671 3403 8670 3403 8672 3395 8679
3396 8682 3393 8686 3394 8688 3392 8689
3390 8708
TIME...MOT...LOC 0711Z 259DEG 27KT 3399 8716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBSpecial weather statement, Aug 11, 1:39 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 AM CDT Fri Aug 11 2023
ALZ005-006-009-110830-
Madison AL-Limestone AL-Jackson AL-
239 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northwestern
Jackson, northern Madison and northeastern Limestone Counties through
330 AM CDT...
At 238 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harvest, or 7 miles west of Meridianville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Huntsville, Madison, Moores Mill, Meridianville, Hazel
Green, Gurley, Alabama A And M University, Harvest, New Market and
University Of Alabama In Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3471 8624 3474 8683 3498 8683 3499 8626
TIME...MOT...LOC 0738Z 265DEG 21KT 3483 8670
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBSpecial weather statement, Aug 11, 1:58 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
258 AM CDT Fri Aug 11 2023
ALZ016-110830-
Cullman AL-
258 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Cullman
County through 330 AM CDT...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 15 miles north of Sumiton, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Garden City, Colony, Wilburn,
Bremen, Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3389 8706 3399 8715 3399 8711
3406 8711 3411 8665 3409 8667 3408 8670
3406 8669 3395 8679 3396 8682 3394 8682
3395 8684 3393 8686 3394 8688 3391 8692
3387 8693 3386 8699
TIME...MOT...LOC 0757Z 274DEG 13KT 3396 8697
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSB